High-dose intravenous magnesium for severe asthma.
Thirty-eight children (aged 6-16 years) with a severe asthma attack that was not associated with an infection and that had failed to improve after two hours of standard therapy were randomly assigned to receive, in open-label fashion, a bolus of magnesium sulfate (50 mg per kg of body weight over 1 hour) or a high-dose prolonged magnesium sulfate infusion of (50 mg per kg per hour for 4 hours; maximum, 8 g over 4 hours). Patients were monitored for cardiorespiratory complications. The proportion of children who were discharged from the hospital at 24 hours was significantly higher in the prolonged-treatment group than in the bolus group (47% vs. 10%; p = 0.032). The number need to treat was 2.7, which means that one hospitalization was prevented for every 2.7 children treated. Among the children who were hospitalized, mean length of hospital stay was significantly shorter (34.1 vs. 48.1 hours; p = 0.013) and mean cost per patient was one-third lower (p < 0.016) in the prolonged-treatment group than in the bolus group. No patient required discontinuation of treatment because of adverse events, and there were no reports of hypotension.
Comment: Several studies have found that intravenous administration of magnesium sulfate can improve symptoms and decrease the need for hospitalization in children with acute asthma attacks. In most of these studies, the dosage was 25-50 mg per kg (maximum dose, 2 g), administered over a period of 20 minutes. In the present study, a four-hour continuous magnesium infusion with a higher total dose was more effective than the dosage used in previous clinical trials. While high-dose magnesium was well tolerated in this study, it can cause hypotension, bradycardia, and other potentially serious side effects. High-dose intravenous magnesium should therefore be given with caution, and the patients should be monitored closely.
Irazuzta JE, et al. High-dose magnesium sulfate infusion for severe asthma In the emergency department: efficacy study. Pediatr Crit Care Med. 2016; 17:e29-e33.
Alan R. Gaby, MD
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Literature Review & Commentary|
|Author:||Gaby, Alan R.|
|Date:||Apr 1, 2017|
|Previous Article:||Potassium interaction with medications.|
|Next Article:||Adverse effect of a probiotic.|